Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Zoloft Withdrawal! Please help!

My doctor (psychiatrist) took me off ZOlOFT. I was on Zoloft for about 5 months at a max dosage of 100mg. When he decided to take me off he did the tapering down process in 25mg increments every five days so I thought that was a good tapering process. I even asked my family doctor and he said yeah that is a safe way to get off the med. I took my last 25mg dose this past Monday night. I never had issues when I was coming off the medicne but about three days ago I started having spells of feeling light headed. I have had bouts of flu type feelings and I feel very tired and worn out. Basically I feel like **** and I dont have the flu. My question is, How long does it take to get Zoloft out of your system? I know your never to stop taking SSRI meds abruptly but when you follow a good tapering schedule and you still deal with wwithdrawal symptoms that's enough to tick a person off. My doctor wants me to start Lexapro but he wants me to wait until Zoloft is completely washed from my system. How many days do I have to put up with this ****? Any answers or advise is much appreciated. You know the medical world tells us that you cant become dependant or addicted to these meds but I tend to dissagree the more I read about people having discontinuation syndrome after following doctors orders on a good weening off process.  

Take Care
Jimmy
217 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I recommend a slightly different  schedule where you decrease the dose and the interval over 3 weeks...you might trying going on the smallest dose again every 2 days, then 3 days, then 5 days, then stop.
Avatar universal
Well if it takes 6 weeks for a medication to take its full effects, I can assume it will take awhile to get out of your system completly.  You only took your last dose Monday, however little it was.  I know you just want to experience as little side effects as possible.  Hang in there, you will feel physically better soon.
Avatar universal
Hey, sweetie--I just posted something for guy w/a ? that might help you, too.
If you are having trouble, STRESS to your doc that you don't feel good about waiting for the zoloft to be out of your system before starting the lexapro--like I said to guy, people who recommend clearing one med before starting the next don't understand how we feel when we are off our meds----THIS MOSTLY APPLIES TO THE DOCTORS!  It's important to remember that as sympathetic as people (docs included) can try to be, anyone who has not SUFFERED with depression or anxiety CAN NOT truly understand how debilitating it is.  You do not need to suffer.  I have transitioned between paxil and prozac seamlessly by tapering one, while increasing the other (slowly). If your doc won't do it, find one that will.  They are out there, and you do need to do it under doctor's care to avoid worse things like seratonin syndrome
Avatar universal
The schedule I'm following for coming off the Zoloft was 25mgs. less every two weeks.  I'm at the last week on 50mgs and will be starting 25 tomorrow.  It's miserable and I'm in agony.  I have persistant headaches that my PCP sent me to a CAT scan for -- negative.  My vision is screwey, my eye feels like it is pulling and my eye doctor wants me to consult for possible surgery.  Meanwhile I mentioned the Zoloft tapering to all of my doctors, none of which attributed it to what I am feeling.  An online search brought me here and I see I'm not alone.

I understand everyone's systems and bodies are unique but if there a general idea of how long these symptoms will last?  Weeks? months?

Thanks.
Avatar universal
Hey there Crafty, your posting got me interested enough to sign up for this board.  I feel so badly about your predicament with withdrawals, it's happened to me before and I ended up going back on Zoloft because of it!  The withdrawals sucked SO bad...I felt dizzy and headachey and generally ****** all the time.  Even with the tapering process, it didn't matter.  I believe my shrink at the time knew this would happen and really didn't care.  On one hand I don't fault him because I really did/do need to be on medication...so it's really a no-choice situation... but for him to say he's had NO patients that complained of withdrawal symptoms after tapering off zoloft even in the correct time frame its supposed to be done? That is a downright lie.  Everyone I ever spoke to who took it, had a terrible time getting off of it!  And the idea that your doctor wants you to get your system "clean" before starting a new drug is total BS.  You can start something right away.  My guess is you need to change doctors...sorry... I'd do that immediately if I were you because despite what you might be hearing... it's gonna be a LOOOOOONG time before you feel "better" at this rate.  Sorry for being blunt...
Avatar universal
Thanks Tara.  No worries about being blunt, there's no sugar coating this mess, that's for sure!  Right now I don't have insurance and any new doctor I've contacted has quoted me prices nearing 400.00 for a consult.  I was getting the Zoloft through the prescription care program here in NY but even that started to become a hassle to do.  I was having a few good days but today knocked me for a loop with the brain zaps.  I believe you when you say it's going to be a long, long time.  I'm at a low enough dosage to start something else and the doctor know suggests Thorazine.  Not sure how we went from an SSRI only to a mood stablizer only but there it is.  I go in next week and may ask him about Wellbutrin.  I've read it helps for weight gain as well, which for me, was one of the side effects from the Zoloft.

Thanks for your input.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area